MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP TYPE X; ULTRASONIC SURGICAL DEVICE

OLYMPUS MEDICAL SYSTEMS CORP. THUNDERBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP TYPE X; ULTRASONIC SURGICAL DEVICE
Model Number TB-0535FCX
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The subject device referenced in this report was not returned to olympus for evaluation.Therefore the exact cause of the reported event could not be conclusively determined at this time.A supplemental report will be submitted, if additional or significant information becomes available at a later time.
 
Event or Problem Description
During a hepatectomy, two devices were used.Probe damage errors and seal & cut short circuit errors occurred frequently.The tissue pad of the subject device was worn and partially separated.The user exchanged the first device for the second device.Probe damage errors and seal & cut short circuit errors occurred frequently.The tissue pad of the second device was worn and partially separated.The intended procedure was completed with another device.There was no patient injury was reported.This is the report regarding the separated tissue pad of first device.
 
Additional Manufacturer Narrative
This is a supplemental report to provide additional information.The subject device was returned to olympus medical systems corp.(omsc) for evaluation.A part of the tissue pad was split, but it was not separated.The tissue pad of the subject device was severely worn.The coating for electric insulation of the probe was partially missing.The manufacturing record was reviewed and found no irregularities.Based on the past similar cases, it was known that the coating for electric insulation of the probe and the tissue pad were damaged since the user continued to activate output without grasping tissue (including after the tissue already cut).The above device handling has warned in the instruction manual as follows; *do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel, or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.

Brand Name
THUNDERBEAT 5 MM, 35 CM, FRONT-ACTUATED GRIP TYPE X
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
MDR Report Key9084917
Report Number8010047-2019-03316
Device Sequence Number11463706
Product Code GEI
UDI-Device Identifier04953170392207
UDI-Public04953170392207
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K180575
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0535FCX
Device Lot Number91K
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/28/2019
Supplement Date Received by Manufacturer09/26/2019
Initial Report FDA Received Date09/18/2019
Supplement Report FDA Received Date10/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1